Periodic solutions of two species interaction models with lags

J. M. Cushing

Research output: Contribution to journalArticlepeer-review

18 Scopus citations


The classical Volterra-Lotka system of differential equations modeling the interaction of two species is considered under the assumption that the interaction and/or density inhibition terms may possess time lags (of a very general nature). Under the assumption that there exists a positive equilibrium, sufficient conditions are given which guarantee the existence of nonconstant, positive periodic solution. These conditions are algebraic in nature and are easily and straightforwardly applied. A few specific examples (namely, some predator-prey and competing species models) are discussed and are used to illustrate how lags are able to alter significantly the general dynamics of the classical equations. The mathematical approach is to construct periodic solutions which bifurcate from the equilibrium (using the net birth rates as free parameters) by making use of Liapunov-Schmidt type expansions, an approach which requires the proof of a Fredholm-type alternative for Stieltjes integrodifferential systems.

Original languageEnglish (US)
Pages (from-to)143-156
Number of pages14
JournalMathematical Biosciences
Issue number1-2
StatePublished - 1976

ASJC Scopus subject areas

  • Statistics and Probability
  • Modeling and Simulation
  • Biochemistry, Genetics and Molecular Biology(all)
  • Immunology and Microbiology(all)
  • Agricultural and Biological Sciences(all)
  • Applied Mathematics


Dive into the research topics of 'Periodic solutions of two species interaction models with lags'. Together they form a unique fingerprint.

Cite this